Alert archive / Michigan / Wind Advisories in 2023
Wind Advisory 2, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Feb 14, 2023, 3:42 AM EST for 17 counties in Michigan. It took effect at Feb 15, 2023, 7:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 3:42 AM EST (08:42 UTC)
- In effect from
- Feb 15, 2023, 7:00 AM EST
- Expired
- Feb 15, 2023, 4:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS73 KDTX 140842 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 342 AM EST Tue Feb 14 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-142100- /O.NEW.KDTX.WI.Y.0002.230215T1200Z-230215T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 342 AM EST Tue Feb 14 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST WEDNESDAY... * WHAT...Southwest winds 25 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of southeast Michigan. * WHEN...From 7 AM to 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty south winds will increase gradually overnight tonight, but the strongest wind gusts will come Wednesday morning into parts of the afternoon as strong southwesterly flow overspreads the area behind a cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
207 WWUS73 KDTX 142050 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 350 PM EST Tue Feb 14 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900- /O.CON.KDTX.WI.Y.0002.230215T1200Z-230215T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 350 PM EST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM EST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...All of southeast Michigan. * WHEN...From 7 AM to 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty south winds will increase gradually overnight tonight, but the strongest wind gusts will come Wednesday morning into parts of the afternoon as strong southwesterly flow overspreads the area behind a cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MV
159 WWUS73 KDTX 150849 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 349 AM EST Wed Feb 15 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-152100- /O.CON.KDTX.WI.Y.0002.230215T1200Z-230215T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 349 AM EST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to around 45 mph expected. Isolated to scattered gusts of 50 mph will be possible. * WHERE...Portions of southeast Michigan. * WHEN...From 7 AM this morning to 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Wind increase throughout the early morning hours with the strongest gusts developing after sunrise as strong southwesterly flow overspreads the area behind a cold front. Strong winds continue into the parts of the afternoon and begin decreasing after 4 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
285 WWUS73 KDTX 151508 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1008 AM EST Wed Feb 15 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-152100- /O.CON.KDTX.WI.Y.0002.000000T0000Z-230215T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1008 AM EST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds in the 20 to 30 mph range with gusts of 45 to 55 mph. Gusts in the 50 mph range become more frequent from about 11 AM to 2 PM. * WHERE... All of southeast Michigan. * WHEN... Until 4 PM EST this afternoon. * IMPACTS... Wind gusts will be capable of damaging unsecured objects. Downed tree limbs and some power outages may result. * ADDITIONAL DETAILS... Wind gusts increase through the late morning and early afternoon as strong southwesterly flow overspreads the area behind a cold front. A gradual diminishing trend begins toward 4 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
855 WWUS73 KDTX 152103 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 403 PM EST Wed Feb 15 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-152215- /O.EXP.KDTX.WI.Y.0002.000000T0000Z-230215T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 403 PM EST Wed Feb 15 2023 ...WIND ADVISORY HAS EXPIRED... A few wind gusts around 40 mph remain possible during late afternoon before decreasing further below 30 mph after 6 pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:35 AM EST, 7 minutes earlier.
Area forecast discussion, Feb 14, 3:35 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
335 AM EST Tue Feb 14 2023
.DISCUSSION...
* A Wind Advisory will be issued for strong southwesterly flow on
Wednesday as low pressure crosses the northern Great Lakes and
forces a cold front through the area.
* Another low pressure system will bring the potential for wintry
precip on Thursday/Thursday evening, especially I-69 north.
Another relatively mild day is expected today as ridging translates
through the area in response to strong shortwave ejecting through
the plains. That said, there will be a bit of a chill to the air
even as temperatures climb into the lower 50s as southerly winds
increase throughout the day and mid/upper level cloudiness thicken
during the afternoon hours.
The surface cyclone associated with this ejecting southern stream
wave will deepen to quickly to 982-985mb this afternoon into this
evening over IA/southern MN before slowly occluding tonight and
Wednesday as it crosses the northern Great Lakes. Gusty southerly
flow will gradually increase into the overnight hours, but the
strongest winds will wait until Wednesday morning as well mixed
southwesterly flow surges into the region as the cold front wraps
around the base of this cyclone. Mixing depths climb enough to tap
into 50-60 knot LLJ which will be supportive of 45-50 mph surface
gusts, especially in the 12z-18z time frame, but lingering to 21z.
With this in mind, will be issuing a Wind Advisory for the daytime
period Wednesday.
Precipitation with this lead system will remain rather light as the
main forcing lifts well north of the area with the trajectory of the
low pressure so far removed form SE MI. One band of elevated showers
will pivot through the area this evening, but much of this will be
virga. Additional showers will work into the area overnight, but
basically end by Wednesday morning.
A back door cold front will settle south into the area Wednesday
night as this initial storm system continue into eastern Canada. A
second low pressure will then lift into the area along this front as
another strong shortwave ejects into the vicinity from the southwest
CONUS/central-southern planes. General model consensus for the 00z
cycle supports the most impactful winter weather in terms of snow
and/or sleet accumulation for northern lower MI into parts of the
northern DTX forecast area.
It is within this zone that the most persistent precipitation with
decent rates coincide with a favorable temperature profile for
frozen precipitation. From I-69 north, it appears that a couple of
inches of snow/ice pellets will be possible with higher amounts into
parts of the northern Saginaw Valley where best deformation clips
the area. As colder air is dragged south on Thursday evening, expect
precipitation to taper off quickly with little to no accumulation
south of the M-59/I-969 corridors.
Much colder conditions will persist into Friday with temperatures
only reaching the mid/upper 20s for highs with plenty of teens to
around 20 low temperatures both Thursday night and Friday night.
That said, this cold air mass is transient, and expect moderation
back into the 40s this weekend with generally mild/cool conditions
holding into early next week.
&&
.MARINE...
A low pressure system will track from the Panhandle of Texas into
Wisconsin through the day today which will strengthen the pressure
gradient across the Great Lakes while ushering in much warmer
temperatures. Wind speeds will gradually increase through the day in
response to the approaching low pressure system, with wind direction
backing from southwest to southeast. Southeast flow will allow for
increasing wave heights across the nearshore zones from Lake Erie
and up into the outer Saginaw Bay late tonight into Wednesday
morning, where Small Craft Advisories remain in effect. Low pressure
will continue to track northeast into Lake Superior on Wednesday
morning, veering winds from southeast to southwest while the
pressure gradient strengths further. It is at this point where winds
are expected to reach peak intensity where wind gusts to 35 knots
will be possible.
Initially stable conditions over the water will limit the strongest
gale forced gusts to the first several miles of the Lake Huron
shoreline as well as Lake St Clair and western Lake Erie. However, a
pocket of colder air in the wake of passing cold front will expand
the potential for at least marginal gales further east onto Lake
Huron during the course of Wednesday so will expand the Gale Watch to
a few more central Lake Huron zones. This will be especially true
upwind of Saginaw Bay where funneling will enhance the wind speed
overall. The gale potential will quickly drop off late Wednesday
evening as the pressure gradient quickly weakens and once the over
land mixing component shuts off. Otherwise, rain showers become
increasingly likely late Tuesday into Wednesday morning tied with the
strongest push of warmer air.
&&
.PREV DISCUSSION...
Issued at 1155 PM EST Mon Feb 13 2023
AVIATION...
Surface ridging settles across the area tonight, supporting lighter
winds while maintaining clear skies. Winds shift to southerly
Tuesday morning with an increase speed with daytime heating. High
clouds thicken with time Tuesday downstream of low pressure
organizing over the plains. Cloud bases lower starting Tuesday
evening as sustained mid level warm air advection brings an increase
in moisture. This will bring the chance of rain Tuesday night.
DTW THRESHOLD PROBABILITIES...
* Low for cigs at or below 5000 ft Tuesday night.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 7 AM to 4 PM EST Wednesday for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Watch from Wednesday morning through Wednesday afternoon for
LHZ363-421-422-441>443-462.
Small Craft Advisory from 7 PM this evening to 9 AM EST Wednesday
for LHZ421-441>443.
Lake St Clair...Small Craft Advisory from midnight tonight to 9 AM EST Wednesday
for LCZ460.
Gale Watch from Wednesday morning through Wednesday afternoon for
LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from midnight tonight to 9 AM EST Wednesday
for LEZ444.
Gale Watch from Wednesday morning through Wednesday afternoon for
LEZ444.
&&
DISCUSSION...DG
MARINE.......DG
AVIATION.....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Feb 13, 3:49 PM EST, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 349 PM EST Mon Feb 13 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-142100- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 349 PM EST Mon Feb 13 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong low pressure will pass north of the region on Wednesday and bring gusty southwest winds during the day. At this time, it appears wind gusts of 35 to 40 mph will be most common. Gusts to 45 mph remain a possibility and a Wind Advisory may have to be considered. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-142100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 349 PM EST Mon Feb 13 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Small Craft Advisory is in effect Tuesday evening through Wednesday night for the Lake Huron nearshore waters around the Thumb. Refer to the latest marine headline and forecast for details. A Gale Watch may also be needed for Wednesday as southwesterly winds associated with a strong low pressure bring gusts to around gale force, especially within several miles of the shoreline where the very stable over water conditions have less impact. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 9:27 PM EST | Gale Watch | DTX | 24 hr | |
| Feb 14, 10:05 AM EST | Gale Warning | DTX | 36 hr |
Nearby
Wind Advisories in Michigan, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.